Maryland, 2008

Hail and Damaging Winds in Maryland, August 2, 2008

August 2, 2008 · NWS PHI · 3 events in 1 county or zone

A slow moving cold front located in central Pennsylvania and northern West Virginia around sunrise on the 2nd helped trigger strong to severe thunderstorms over the Eastern Shore through the late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A slow moving cold front located in central Pennsylvania and northern West Virginia around sunrise on the 2nd helped trigger strong to severe thunderstorms over the Eastern Shore through the late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 2, 2:30 AM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 2, 2:30 AM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
330 AM EDT SAT AUG 2 2008

.SYNOPSIS...
LOW PRESSURE WAS LOCATED OVER QUEBEC DURING THE NIGHT WITH A COLD
FRONT EXTENDING SOUTHWESTWARD ACROSS THE EASTERN GREAT LAKES
REGION.  THE LOW WILL PULL THE COLD FRONT TO THE EAST, AND IT SHOULD
PASS THROUGH OUR REGION LATE IN THE DAY.  HIGH PRESSURE IS FORECAST
TO GRADUALLY BUILD DOWN FROM THE NORTHWEST FOR SUNDAY AND MONDAY.  A
WARM FRONT FROM THE SOUTHWEST MAY LIFT UP THROUGH OUR REGION ON
TUESDAY OR TUESDAY NIGHT.  ANOTHER COLD FRONT FROM THE NORTHWEST IS
EXPECTED TO ARRIVE ON WEDNESDAY NIGHT AND IT MAY STALL TO OUR
SOUTHEAST ON THURSDAY AND FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AT 300 AM, A DEVELOPING UPPER LOW WAS LOCATED OVER LAKE HURON, WITH
A SHORT WAVE TROUGH EXTENDING SOUTHWESTWARD OVER LOWER MICHIGAN.
MEANWHILE, A COLD FRONT EXTENDED ALONG LAKES ONTARIO AND ERIE.
SHOWERS AND THUNDERSTORMS WERE CONTINUING TO AFFECT PARTS OF WESTERN
AND CENTRAL PENNSYLVANIA, WESTERN MARYLAND AND NORTHERN WEST
VIRGINIA.  ISOLATED THUNDERSTORMS WERE AS FAR EAST AS SCHUYLKILL
COUNTY AND BERKS COUNTY.

THE UPPER LOW IS FORECAST TO MOVE EASTWARD, REACHING THE ADIRONDACKS
THIS EVENING.  IT SHOULD PULL THE SHORT WAVE INTO EASTERN
PENNSYLVANIA AT THAT TIME.  ALSO, THE SURFACE FRONT WILL LIKELY BE
MOVING THROUGH OUR FORECAST AREA THIS EVENING.

SCATTERED PRECIPITATION SHOULD BEGIN TO ARRIVE IN THE POCONOS, THE
LEHIGH VALLEY AND SOUTHEASTERN PENNSYLVANIA SHORTLY.  IT WILL
OVERSPREAD NEW JERSEY AND THE UPPER DELMARVA DURING THE MORNING
HOURS.  WITH ADDITIONAL PRECIPITATION EXPECTED TO DEVELOP, WE WILL
USE LIKELY POPS FOR TODAY FOR ALL OF OUR COUNTIES.

WHILE THE INITIAL SHOT OF MORNING SHOWERS AND THUNDERSTORMS AND THE
CLOUD COVER SHOULD KEEP TODAYS MAXIMUM TEMPERATURES MAINLY IN THE
80S, IT STILL APPEARS AS THOUGH THERE WILL BE ENOUGH INSTABILITY
THIS AFTERNOON TO CAUSE THE DEVELOPMENT OF ADDITIONAL SHOWERS AND
THUNDERSTORMS IN OUR REGION.  THE NAM AND THE GFS BRING LIFTED INDEX
VALUES DOWN AROUND -4 TO -6C THIS AFTERNOON AND SURFACE BASED CAPES
ARE FORECAST TO BE IN THE 1500 TO 2500 J/KG RANGE.  THE GFS IS THE
MORE UNSTABLE OF THE TWO MODELS.

THE STORM PREDICTION CENTER HAS KEPT OUR ENTIRE FORECAST AREA UNDER
ITS SLIGHT RISK DESIGNATION FOR SEVERE WEATHER FOR TODAY.  AS A
RESULT, WE WILL INCLUDE ENHANCED WORDING IN THE FORECAST, MENTIONING
GUSTY WINDS, HAIL, LIGHTNING AND HEAVY RAIN.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
THE UPPER LOW IS EXPECTED TO MOVE SLOWLY ACROSS NORTHERN NEW ENGLAND
DURING SUNDAY AND SUNDAY NIGHT, BEFORE PASSING OFF THE MAINE COAST
ON MONDAY.  THE LOW WILL PULL THE INITIAL SHORT WAVE OVER OUR REGION
TONIGHT, WITH PERHAPS ANOTHER WEAK IMPULSE OR TWO FOLLOWING ON
SUNDAY.  THE SURFACE FRONT IS FORECAST TO PASS FARTHER OFF THE COAST
TONIGHT, AS WELL, ALLOWING HIGH PRESSURE TO SLOWLY BEGIN BUILDING
DOWN FROM THE NORTHWEST.  IT DOES NOT APPEAR AS THOUGH THE
PRECIPITATION WILL LAST BEYOND EARLY EVENING, SO WE HAVE SIMPLY
INDICATED CLEARING FOR TONIGHT.

WITH THE UPPER LOW TO OUR NORTHEAST NEARBY ON SUNDAY, WE HAVE
INCLUDED SLIGHT CHANCE POPS IN THE GRAPHICAL AND TABULAR FORECASTS
FOR SUNDAY AFTERNOON, MAINLY FOR THE NORTHEASTERN HALF OF OUR
FORECAST AREA.  CONDITIONS ARE ANTICIPATED TO BE MARGINALLY UNSTABLE
AT THAT TIME, AND THE UPPER LEVEL SYSTEM MAY PROVIDE ENOUGH OF AN
EXTRA LITTLE KICK DURING THE AFTERNOON HOURS TO CAUSE THE
DEVELOPMENT OF AN ISOLATED SHOWER OR THUNDERSTORM OR TWO.

AS THE LOW DRIFTS FARTHER AWAY FROM OUR REGION ON MONDAY, AND AS THE
HIGH BUILDING DOWN FROM THE NORTHWEST GAINS GREATER INFLUENCE OVER
OUR WEATHER, IT LOOKS AS THOUGH WE WILL SEE A MOSTLY SUNNY DAY.
WITH 850 HPA TEMPERATURES REMAINING BELOW 15C, WE WILL KEEP THE
MAXIMUM TEMPERATURE FORECASTS FOR MONDAY MAINLY IN THE 80S.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AS THE UPPER LOW TO OUR NORTHEAST CONTINUES TO DRIFT ACROSS CANADAS
ATLANTIC PROVINCES, AN UPPER LEVEL RIDGE WILL BEGIN TO BUILD OVER
OUR REGION FROM THE WEST.  DAYTIME TEMPERATURES SHOULD REACH AT
LEAST 90 ON TUESDAY AND WEDNESDAY, EXCEPT IN OUR HIGHER ELEVATIONS
AND ALONG THE COAST.  FOR NOW, THE SITUATION SEEMS ONLY MARGINAL
REGARDING THE NEED FOR AN EXCESSIVE HEAT WATCH OR ADVISORY.

A SUBSTANTIAL UPPER TROUGH IS FORECAST TO DIG DOWN OVER THE GREAT
LAKES AND THE NORTHEASTERN STATES FOR THE SECOND HALF OF THE NEW
WEEK.  A COLD FRONT ASSOCIATED WITH THE SYSTEM IS EXPECTED TO REACH
OUR REGION ON WEDNESDAY NIGHT, WITH ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS POSSIBLY DEVELOPING OUT AHEAD OF IT.  WITH THE TROUGH
IN THE EAST AND A RIDGE OVER THE ROCKIES, THE HOTTEST OF THE
SUMMERTIME AIR SHOULD REMAIN OUT WEST FOR THE END OF THIS WEEK AND
INTO NEXT WEEKEND.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
A COLD FRONT WITH AN ASSOCIATED UPPER-LEVEL DISTURBANCE WILL MOVE
ACROSS OUR REGION TODAY. AS THESE FEATURES MOVE ACROSS OUR AREA INTO
THIS EVENING, SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND
INCREASE IN AREAL COVERAGE. THERE IS THE POTENTIAL THAT SOME STORMS
PRODUCE STRONG SURFACE WIND GUSTS AND THIS CONTINUES TO BE
HIGHLIGHTED IN THE TERMINAL FORECASTS, AND WAS ADDED TO KMIV AND
KACY AS WELL. TIMING THE CONVECTION THOUGH IS A LITTLE TRICKY AS
SOME CLUSTERS ARE ONGOING TO OUR WEST AT THIS TIME, WITH EVEN RECENT
NEW DEVELOPMENT NOT TO FAR WEST OF KRDG AND KABE. IT APPEARS THE
MAIN ACTIVITY SHOULD DEVELOP BY MIDDAY ACROSS A GOOD PART OF THE
AREA /ESPECIALLY WEST OF THE KPHL AREA/. PRIOR TO THIS THOUGH, THE
CLOUDS WILL INCREASE WITH MID TO HIGH LEVEL CLOUD OVERSPREADING THE
AREA EARLY DUE TO THE CLOUD CANOPY ASSOCIATED WITH THE THUNDERSTORM
CLUSTER ROLLING TOWARD KDCA AS OF 0300Z. SOME ALTOCUMULUS HAS BEEN
FLOATING AROUND AS WELL. ONCE WE GET SOME HEATING GOING, CUMULUS
SHOULD TEND TO TOWER AND BUILD LEADING TO MORE CONVECTIVE
DEVELOPMENT. WE BROUGHT IN A CB MENTION FROM WEST TO EAST STARTING
AT THE 13-14Z TIME FRAME HOWEVER TOSSED IN A VCTS/CB AT KRDG AND
KABE EARLIER GIVEN RECENT RADAR TRENDS. THERE IS LOWER CONFIDENCE
WITH RESPECT TO THE START TIME OF CONVECTION NEARING A TERMINAL
/ESPECIALLY FARTHER EAST/, THEREFORE 1 TO 2 HOURS WITH A CB WAS
UTILIZED. IT DOES APPEAR THE BEST TIME OF MORE WIDESPREAD CONVECTION
THOUGH WILL BE FROM ABOUT 16Z THROUGH ABOUT 23Z. THE CEILINGS AND
VISIBILITIES WILL BE GREATLY REDUCED PARTICULARLY WITHIN THE
STRONGER STORMS. RADAR TRENDS WILL BE MONITORED WITH AMENDMENTS
ISSUED AS NEEDED.

THE FRONT IS SCHEDULED TO BE CROSSING THE AREA FROM WEST TO EAST
LATE THIS AFTERNOON AND THIS EVENING. THE SURFACE WINDS WILL
INCREASE FROM THE SOUTHWEST SOME THEN SHIFT TO THE WEST. A WIND
SHIFT TO THE NORTHWEST MAY OCCUR AS THE FRONT PASSES, HOWEVER WIND
SPEEDS MAY DROP OFF ENOUGH TO ALLOW FOR A MORE VARIABLE DIRECTION.
THE CLOUD COVER IS EXPECTED TO THIN OUT EARLY THIS EVENING, HOWEVER
SOME LINGERING CLOUDS MAINLY ABOVE 6000 FEET COULD PERSIST. THE TRUE
DRYING MAY BE DELAYED, THEREFORE SOME FOG OR HAZE MAY FORM THROUGH
THE EVENING. FOR NOW, WE JUST INDICATED SOME LIGHT FOG AT KMIV AFTER
02Z.

OUTLOOK...
FOLLOWING THE COLD FRONT THIS EVENING, SOME LIGHT FOG OR HAZE MAY
DEVELOP FOR A TIME TONIGHT INTO SUNDAY MORNING. OTHERWISE, A WEAK
AREA OF HIGH PRESSURE UP ACROSS THE GREAT LAKES WILL PROVIDE A
NORTHWESTERLY FLOW ON SUNDAY WITH SOME CUMULUS DEVELOPMENT.
OTHERWISE, NO SIGNIFICANT WEATHER IS EXPECTED THROUGH TUESDAY. THE
NEXT COLD FRONT LOOKS TO MOVE THROUGH WEDNESDAY INTO THURSDAY WITH
THE POSSIBILITY OF SOME SHOWERS AND THUNDERSTORMS.

&&

.MARINE...
A COLD FRONT WILL BE APPROACHING THE WATERS TODAY, AND THEN
GRADUALLY CROSS THE AREA THIS EVENING. AHEAD OF AND ALONG THIS
FRONT, SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP, AND SOME
THUNDERSTORMS MAY BE ABLE TO PRODUCE STRONG SURFACE WIND GUSTS. IN
ADDITION, FREQUENT CLOUD TO SURFACE LIGHTNING WILL BE A POSSIBILITY.
THIS SYSTEM APPROACHING AND CROSSING THE AREA WATERS TODAY INTO
TONIGHT IS NOT ALL THAT STRONG, THEREFORE ONLY A MODEST INCREASE IN
THE SOUTHERLY FLOW IS EXPECTED. A SHIFT TO THE WEST THEN NORTHWEST
IS EXPECTED TONIGHT AS THE FRONT EASES TO OUR EAST. A WEAK AREA OF
HIGH PRESSURE WELL TO OUR NORTHWEST ON SUNDAY WILL ALLOW FOR A
NORTHWEST WIND, WHICH MAY TEND TO TURN MORE TO THE NORTH OR EVEN
NORTHEAST FOR A TIME, ESPECIALLY ACROSS THE SOUTHERN WATERS.
FORECAST SOUNDINGS INDICATE UP TO 15 KNOTS AND THIS LOOKS
REASONABLE.

THE WEAK SURFACE HIGH THEN DRIFTS ACROSS OUR AREA ON MONDAY, HOWEVER
THERE MAY BE A FRONTAL BOUNDARY WELL TO OUR SOUTH. THIS BOUNDARY MAY
TRY AND LIFT NORTHWARD LATER TUESDAY AND WEDNESDAY. OUR NEXT COLD
FRONT LOOKS TO BE SCHEDULED FOR WEDNESDAY AND THURSDAY. THE GFS IS
MORE ROBUST WITH AN AREA OF LOW PRESSURE THAT DEVELOPS ALONG THE
FRONT. THE MAJORITY OF THE OTHER MODEL GUIDANCE ARE NOT AS STRONG
WITH THIS FEATURE. AS A RESULT, THE GFS CRANKS UP THE SURFACE WINDS
TO 25 KNOTS WEDNESDAY INTO THURSDAY. FOR NOW, WE WILL CONTINUE WITH
WINDS LOWER THAN WHAT THE GFS DEPICTS.

REGARDING SEAS, WE MAINTAINED CLOSE TO CONTINUITY AS NO SIGNIFICANT
CHANGES WERE NOTED WITH THE LATEST WAVEWATCH GUIDANCE.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS/NEAR TERM/SHORT TERM/LONG TERM...IOVINO
AVIATION/MARINE...GORSE
Hazardous weather outlook, Aug 2, 3:30 AM EST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
430 AM EDT SAT AUG 2 2008

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-031100-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
430 AM EDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN PENNSYLVANIA
AND NEW JERSEY, DELAWARE AND NORTHEASTERN MARYLAND.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY. SOME THUNDERSTORMS MAY
PRODUCE GUSTY WINDS, HEAVY RAINFALL, FREQUENT LIGHTNING AND HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-031100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
430 AM EDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS OF NEW
JERSEY AND DELAWARE AND FOR DELAWARE BAY.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY. SOME THUNDERSTORMS MAY
PRODUCE GUSTY WINDS, HEAVY RAINFALL, FREQUENT LIGHTNING AND HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 2, 4:25 AM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
525 AM EDT SAT AUG 2 2008

MDZ012-015-021015-
KENT MD-QUEEN ANNES MD-
525 AM EDT SAT AUG 2 2008

...A STRONG THUNDERSTORM WILL AFFECT KENT AND QUEEN ANNES
COUNTIES...

AT 523 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER THE BAY OFF ROCK HALL. THE STORM IS MOVING
EAST AT 22 MPH. THE THUNDERSTORM WILL BE NEAR ROCK HALL AROUND 530
AM...OVERTON AND LANGFORD AROUND 545 AM...CENTREVILLE AROUND 600
AM...AND CARVILLE AND HOPE AROUND 615 AM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM. IT MAY CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM.

IOVINO

The radar

The Dover AFB radar (KDOX), 82 km away, was scanning. The volume nearest the first event began at 09:42 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Kent

When
August 2, 4:42 AM EST
Where
Kent County, 3.96 mi W of Fairlee
Measured
50 kt (58 mph) measured gust
Reported by
C-MAN Station
Coordinates
39.216, -76.244

A thunderstorm wind gust to 58 mph was measured at Tolchester Beach C-man station.

Thunderstorm Wind, Kent

When
August 2, 4:06 PM EST to 4:11 PM EST
Where
Kent County, 1 mi N of Rock Hall to 3.34 mi WNW of Fairlee
Measured
60 kt (69 mph) measured gust
Reported by
Emergency Manager
Coordinates
39.145, -76.230

A severe thunderstorm tore down numerous trees and wires as well as transmission poles in western Kent County. Quarter size hail also fell with the severe thunderstorm. About 760 homes and businesses lost power, mainly in the Tolchester Beach area. Power was not restored until the 3rd. A wind gust to 69 mph was measured at the Tolchester Beach C-man station.

Hail, Kent

When
August 2, 4:06 PM EST
Where
Kent County, 3.4 mi W of Fairlee
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.218, -76.233

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2008Every state in 2008This day in weather historyWarnings in Maryland, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132879, 132880, 132881.